Management of Stomach Pain Associated with Medication

Question: I have bad stomach pain after taking a drug for a bladder condition. I was also on Prozac, Elavil and Lorazepam at the time, for bladder and depression issues. I stopped the Prozac because I wanted to take less drugs, because now I also have to take Prevacid. So, currently I am taking Prevacid, Lorazepam, and Elavil (lowest dose of each) Would cymbalta work for me for the stomach pain? The doctors are calling it nonulcer dyspepsia.

— Ellen

Answer: I’m not clear about whether you are still on a med for a bladder condition, but I’m presuming not. Meds that effect the bladder usually also have some effects on the stomach. I’m guessing that the bladder condition is interstitial cystitis, but there are several other possibilities.

Prozac can result in stomach spasms and pain, either when first starting it or when going off. Tapering Prozac more slowly would help if that was the case. Starting it back would initially help and then tapering at 1-2/week would be less likely to cause problems. Cymbalta has been found to help with pain of various types, but Elavil also helps by similar mechanisms. Increasing the dose of Elavil should be tried before adding Cymbalta, which shouldn’t be mixed with Elavil (i.e., Elavil would best be tapered off before adding Cymbalta).

Make sure you find out what was causing the stomach pain. Sometimes the cause remains unclear in which case you need to monitor any possible related symptoms or changes and be periodically reevaluated.

Please follow and like us:

Comments are closed.